Iowa, 2011Damaging Winds in Iowa, July 23, 2011
July 23, 2011 · NWS DMX · 2 events in 2 counties and zones
Thunderstorms formed in an unstable airmass within the monsoonal moisture plume across southwest into central Iowa. CAPE was in the 2000 to 3000 J/kg range with the lifted index around -6 C.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms formed in an unstable airmass within the monsoonal moisture plume across southwest into central Iowa. CAPE was in the 2000 to 3000 J/kg range with the lifted index around -6 C. There was little shear, under 20 kts. Considerable moisture was present with precipitable water values over 2 inches. Thunderstorms formed with bases near 10,000 feet and a relatively dry area noted in the sounding below the bases. Several of the cells produced microbursts. Downdraft CAPE was between 1000 and 1600 J/kg around the thunderstorm area. One storm downed a tree onto a house in Adams County. Another produced high winds that blew several semi-trucks off of Interstate 80 in Adair County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 23, 5:51 AM CST, 9 minutes earlier.
Area forecast discussion, Jul 23, 5:51 AM CST, 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
651 AM CDT SAT JUL 23 2011
.UPDATE FOR 12Z AVIATION DISCUSSION...
.SHORT TERM /TODAY/...
CONVECTIVE TRENDS AND THE HEAT/HUMIDITY ARE THE SIGNIFICANT ITEMS
TODAY. DIFFUSE SURFACE BOUNDARY REMAINS ALIGNED ROUGHLY EAST-WEST
THROUGH CENTRAL IOWA...WITH HIGH DEWPOINTS AND TEMPERATURES HOVERING
NEAR 80 DEGREES OVERNIGHT ALONG AND SOUTH OF IT. OTHER IMPORTANT
FEATURE IS DEEP MOISTURE PLUME THAT EXTENDS FROM SOUTHWESTERN STATES
INTO IOWA FROM SOUTHWEST TO NORTHEAST. LOW-LEVEL JET AND ADVECTION
OF MOISTURE NORTH OF THE SURFACE BOUNDARY HAS ALLOWED REDEVELOPMENT
OF THUNDERSTORMS FROM HIGHWAY 30 TO 20...WITH STORMS MATURING NEAR
WATERLOO WITH SOME LOCALLY HEAVY RAIN. THIS ACTIVITY IS LIKELY TO
CONTINUE MOST OF THE MORNING BEFORE DYNAMICS BEGIN TO LIFT FORCING
NORTHWARD AHEAD OF THE DAKOTAS WEATHER SYSTEM. IN ADDITION...MID
LEVEL SHOWERS OVER SOUTHWEST IOWA WITHIN THE DEEP MOISTURE PLUME
COULD LINGER THROUGH THE MORNING AS WELL...BUT FORCING ASSOCIATED IS
WEAK AND DIFFICULT TO PINPOINT. LAST IN THE PRECIPITATION DEPARTMENT
IS LINE OF STORMS IN EASTERN SOUTH DAKOTA. THESE ARE NOT EXPECTED TO
REACH NORTHERN IOWA DUE TO RIDGING AHEAD OF THE NEXT SHORT
WAVE...BUT WILL NEED TO BE MONITORED. THE HEAT AND HUMIDITY WILL
PERSIST. PATTERN IS FAVORABLE FOR WARMING AS SURFACE LOW PULLS INTO
SOUTHERN MINNESOTA LATER TODAY...AND DEWPOINTS/HUMIDITY WILL REMAIN
HIGH WITH BOUNDARY LIFTING NORTH. MID LEVEL CLOUD COVER MAY HOLD
BACK HIGH TEMPERATURES SLIGHTLY...BUT HEAT INDICES STILL TOP OUT IN
THE 105 TO 110 RANGE. SO EXISTING HEAT HEADLINES LOOK GOOD...WITH
WARNING IN THE SOUTH DUE TO PERSISTENT NATURE OF THE HEAT AND WARM
OVERNIGHT.
.LONG TERM /TONIGHT THROUGH FRIDAY/...
A STRONG UPPER LEVEL LOW OVER CANADA AND ASSOCIATED SHORT WAVE OVER
THE NORTHERN HIGH PLAINS WILL PIVOT NORTHEAST TONIGHT. THIS WILL
FLATTEN THE UPPER RIDGE OVER THE CENTRAL PLAINS AND UPPER MIDWEST.
AT THE SURFACE A LOW OVER THE PLAINS WILL GET PUSHES NORTHEAST BY
THE SHORT WAVE AND THIS WILL PUSH A COLD FRONT ACROSS THE UPPER
MIDWEST TONIGHT INTO MID DAY SUNDAY. THERE WILL BE ISOLATED TO
SCATTERED THUNDERSTORMS WITH THE FRONTAL BOUNDARY BUT SHEAR IS WEAK
OVER CENTRAL IOWA SO I AM NOT LOOKING AT ANYTHING BIG WITH THE
FROPA. HOWEVER...THE BEST DYNAMICS ARE JUST TO THE NORTH...OVER
SOUTHERN/CENTRAL MINNESOTA INTO WISCONSIN. EXPECT STRONGER
CONVECTION IN THESE AREAS. THE CAVEAT IS WHERE WILL THE WARM FRONT
BE. IF IT IS INDEED WHERE THE MODELS PLACE IT THEN THE BETTER
ACTIVITY WILL BE NORTH AND EAST. HOWEVER...IF THE FRONT LIES OVER
NORTHERN OR NORTHEASTERN IOWA THEN THERE WILL BE A BETTER CHANCE FOR
STRONG STORMS ACROSS THE NORTH. I DID RAISE POPS ACROSS THE NORTH
FOR THIS REASON AND EVEN IF THE STRONGER STORMS DO STAY NORTH WE
SHOULD STILL SEE SOME RAIN NORTH DUE TO PROXIMITY OF THE FRONT.
HIGH PRESSURE THEN REBUILDS INTO THE REGION FOR SUNDAY NIGHT THROUGH
MONDAY NIGHT/TUESDAY BUT NUMEROUS SHORTWAVES WILL BE TOPPING THE
RIDGE MONDAY NIGHT THROUGH WEDNESDAY OR THURSDAY AND EACH ONE WILL
CARRY WITH IT A CHANCE FOR THUNDERSTORMS. AS FOR HEAT NPW
PRODUCTS...NO CHANGES MADE THERE. FRONT WILL PUSH THROUGH BUT
DEWPOINTS WILL STILL MAKE THINGS UNCOMFORTABLE SUNDAY EVENING.
&&
.AVIATION...23/12Z
FORCING FOR CONVECTION NOT WELL DEFINED AND OCCURING WELL ABOVE
SURFACE BOUNDARY...WHICH NOW LIES FROM WEST CENTRAL IOWA TO SOUTH OF
KOTM. BOUNDARY PUSHED SOUTHWEST OVERNIGHT WITH OUTFLOW FROM STORMS
TO THE NE. BOUNDARY WILL PUSH BACK NORTH TODAY AND ELEVATED
THUNDERSTORMS FROM SW INTO NE IOWA SHOULD DIMINISH AROUND MIDDAY.
VFR CONDITIONS OUTSIDE OF STORMS...AND NEXT ROUND SHOULD HOLD OFF
UNTIL 03-09Z AS COLD FRONT MOVES IN FROM THE NW. STORMS ARE MORE
LIKELY TO BE SCATTERED TO BROKEN WITH THE COLD FRONT...RATHER THAN A
SOLID LINE.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING FROM NOON TODAY TO 7 AM CDT SUNDAY FOR
ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-JASPER-LUCAS-
MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK-RINGGOLD-TAYLOR-
UNION-WAPELLO-WARREN-WAYNE.
HEAT ADVISORY IN EFFECT FROM 10 AM TIL 10 PM SATURDAY FOR
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO
GORDO-POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-
&&
SHORT TERM...JUNGBLUTH
LONG TERM...FAB
AVIATION...JUNGBLUTH
Hazardous weather outlook, Jul 23, 3:25 AM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
425 AM CDT SAT JUL 23 2011
IAZ004>007-015>017-023>028-033>039-044>050-057>059-241100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-
425 AM CDT SAT JUL 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY ALONG AND NORTH OF HIGHWAY 30.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING AND AGAIN TONIGHT.
A FEW OF THE STORMS MAY BE SEVERE PRIMARILY THIS MORNING WITH
DAMAGING WINDS THE PRIMARY THREAT. HEAVY RAIN IS ALSO POSSIBLE. AN
ISOLATED SEVERE STORM CANNOT BE RULED OUT TONIGHT EITHER BUT THE
LARGER THREAT WILL BE NORTHEAST OF THE OUTLOOK AREA.
HEAT ADVISORY IS IN EFFECT SATURDAY AND SATURDAY EVENING. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.
RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE UPPER DES
MOINES RIVER BASIN. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE SEVERAL ROUNDS OF SCATTERED THUNDERSTORMS THROUGHOUT
THE PERIOD AND SOME STORMS MAY BECOME SEVERE BUT IT IS TOO EARLY
TO PINPOINT SEVERE WEATHER THREATS OR TIMING...ESPECIALLY FOR
LATER IN THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE OFF AND ON THROUGH THE COMING
WEEK...ESPECIALLY LATER IN THE WEEK.
IAZ060>062-070>075-081>086-092>097-241100-
POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
425 AM CDT SAT JUL 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA
MAINLY SOUTH OF HIGHWAY 30.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING AND AGAIN TONIGHT.
A FEW OF THE STORMS MAY BE SEVERE PRIMARILY THIS MORNING WITH
DAMAGING WINDS THE PRIMARY THREAT. HEAVY RAIN IS ALSO POSSIBLE. AN
ISOLATED SEVERE STORM CANNOT BE RULED OUT TONIGHT EITHER BUT THE
LARGER THREAT WILL BE NORTHEAST OF THE OUTLOOK AREA.
AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR THE AREA UNTIL SUNDAY
MORNING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.
RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE DES
MOINES RIVER BASIN. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE SEVERAL ROUNDS OF SCATTERED THUNDERSTORMS THROUGHOUT
THE PERIOD AND SOME STORMS MAY BECOME SEVERE BUT IT IS TOO EARLY
TO PINPOINT SEVERE WEATHER THREATS OR TIMING...ESPECIALLY FOR
LATER IN THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED OFF AND ON THROUGH THE COMING
WEEK...ESPECIALLY LATER IN THE WEEK.
FAB
In the hours before
Special weather statement, Jul 23, 12:02 AM CST, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
102 AM CDT SAT JUL 23 2011
IAZ027-028-230700-
BREMER-BUTLER-
102 AM CDT SAT JUL 23 2011
...SPECIAL WEATHER STATEMENT...
AT 100 AM CDT...SLOW MOVING THUNDERSTORMS CONTINUED TO REDEVELOP
OVER CENTRAL AND NORTHEAST BUTLER COUNTY...AND BREMER COUNTY.
PERIODS OF HEAVY RAINFALL CAN BE EXPECTED...WITH 1 TO 2 INCHES
POSSIBLE IN HOUR...ESPECIALLY FROM WAVERLY INTO CENTRAL BREMER
COUNTY. THIS HEAVY RAINFALL COULD LEAD TO PONDING OF
WATER...ESPECIALLY IN LOW LYING AND URBANIZED AREAS. CLOUD TO GROUND
LIGHTNING ALSO IS OCCURRING WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PLAINFIELD... WAVERLY... WAVERLY...
DENVER... TRIPOLI... SUMNER...
READLYN...
DO NOT DRIVE INTO FLOODED AREAS.
Special weather statement, Jul 23, 1:35 AM CST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
235 AM CDT SAT JUL 23 2011
IAZ037-038-230800-
GRUNDY-HARDIN-
235 AM CDT SAT JUL 23 2011
AT 231 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL AND EASTERN HARDIN COUNTY...OVER
AND JUST WEST OF ELDORA...MOVING EAST AT 35 MPH.
PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
* THE THUNDERSTORM WILL BE NEAR...
STEAMBOAT ROCK AND ELDORA BY 240 AM CDT...
WELLSBURG BY 255 AM CDT...
HOLLAND BY 300 AM CDT...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER INDOORS UNTIL THIS STORM HAS
PASSED. IN ADDITION...TORRENTIAL RAINFALL COULD CAUSE LOCAL STREET
FLOODING AS THE STORM PASSES.
Special weather statement, Jul 23, 2:23 AM CST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
323 AM CDT SAT JUL 23 2011
IAZ028-039-230915-
BLACK HAWK-BREMER-
323 AM CDT SAT JUL 23 2011
...THUNDERSTORMS WITH ADDITIONAL HEAVY RAINFALL WILL MOVE THROUGH
WAVERLY AND WATERLOO BY 4 AM...
AT 315 AM CDT...THUNDERSTORMS WERE MOVING BACK INTO BLACK HAWK AND
THE SOUTHERN HALF OF BREMER COUNTIES. ESPECIALLY BETWEEN WAVERLY AND
WATERLOO AND POINTS EAST ALONG THE BLACK HAWK AND BREMER COUNTY
LINE...THESE STORMS WILL DROP HEAVY RAIN ACROSS AREAS THAT HAVE
ALREADY SEEN AMOUNTS IN EXCESS OF 2 INCHES. PONDING OF WATER CAN BE
EXPECTED ON ROADWAYS...AND DITCHES AND SMALL STREAMS MAY APPROACH
BANK FULL. STORMS ARE ALSO EXPECTED TO REACH AREAS SOUTHEAST OF
WATERLOO THAT HAD SUBSTANTIAL RAIN EARLIER.
IF YOU ENCOUNTER WATER ON A ROADWAY...DO NOT DRIVE INTO IT.
WINDS GREATER THAN 40 MPH...ARE ALSO POSSIBLE WITH THESE STORMS.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
JUNGBLUTH
Thunderstorm Wind, Adams
- When
- July 23, 6:00 AM CST
- Where
- Adams County, 1.48 mi SSE of Nevinville
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 41.130, -94.510
A tree fell on a house with other large limbs down, caused by microburst.
Thunderstorm Wind, Adair
- When
- July 23, 7:38 AM CST
- Where
- Adair County, 6.84 mi NNW of Rosserdale
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 41.496, -94.453
Sheriff reported several semi-trucks blown off of Interstate 80 at the intersection of Highway 25.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Michigan, July 23, 20112 deaths · 1 injured · 1 event
- Flash Flooding and Damaging Winds in Mississippi, July 23 to 25, 2011$433,000 · 50 kt wind · 27 events
- Flash Flooding and Hail in North Dakota, July 23, 2011$522,000 · 78 kt wind · 19 events
- Damaging Winds and Lightning Strikes in Illinois, July 23 to 24, 2011$541,000 · 60 kt wind · 6 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 23, 20111 injured · $300,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Minnesota, July 23, 20112 injured · $60,000 · 1.25 in hail · 14 events
- Hail and Damaging Winds in Ohio, July 23, 2011$111,000 · 50 kt wind · 12 events
- Damaging Winds and Lightning Strike in Arkansas, July 23 to 25, 2011$106,000 · 52 kt wind · 9 events
- Damaging Winds in Iowa, July 23, 2011$99,000 · 61 kt wind · 7 events
- Flash Flood and Damaging Winds in Iowa, July 23, 2011$100,000 · 75 kt wind · 3 events
- Flash Flood and Damaging Winds in Arizona, July 23, 2011$80,000 · 52 kt wind · 3 events
- Flash Flood in West Virginia, July 23, 2011$40,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314384, 314385.